Alert archive / Kansas / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 384, NWS Wichita, KS
NWS Wichita, KS issued this severe thunderstorm warning at Jul 22, 2008, 4:55 PM CDT for Chase County, Marion County, Kansas. It was in force for 35 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 22, 2008, 4:55 PM CDT (21:55 UTC)
- Expired
- Jul 22, 2008, 5:30 PM CDT
- In force
- 35 min
- Issued by
- NWS Wichita, KS
- Area
- Storm-based polygon
Counties Chase County, KS, Marion County, KS
The radar
The Wichita radar (KICT), 90 km from the middle of the area, began a volume at 21:57 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 22, 5:00 PM CDT | HAIL 0.88 | 5 W Elmdale, KS |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Topeka, KS (KTOP), launched 12:00Z, 9.9 hours before the alert went out and 128 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1477 J/kg
- Mixed-layer CIN
- -211 J/kg
- Mixed-layer LCL
- 1618 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- 130 m²/s²
- 0-3 km storm-relative helicity
- 133 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KICT 222156 SVRICT KSC017-115-222230- /O.NEW.KICT.SV.W.0384.080722T2155Z-080722T2230Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE WICHITA KS 455 PM CDT TUE JUL 22 2008 THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... WESTERN CHASE COUNTY IN CENTRAL KANSAS. CENTRAL MARION COUNTY IN CENTRAL KANSAS. * UNTIL 530 PM CDT. * AT 452 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS UP TO 60 MPH. THIS STORM WAS LOCATED NEAR ELMDALE...OR 10 MILES WEST OF COTTONWOOD FALLS...AND MOVING SOUTH AT 5 MPH. ANOTHER SEVERE STORM WAS LOCATED JUST SOUTH OF MARION. * LOCATIONS WITHIN THE WARNING INCLUDE... CEDAR POINT...COTTONWOOD FALLS...ELMDALE...FLORENCE...HYMER... MARION...MATFIELD GREEN...PEABODY...STRONG CITY...WONSEVU...MARION LAKE...BAZAAR. SAFETY INFORMATION FOR THIS WARNING FOLLOWS: SEEK A STURDY SHELTER AND STAY AWAY FROM WINDOWS. AVOID USING THE TELEPHONE OR OTHER ELECTRICAL EQUIPMENT...WHILE LIGHTNING IS IN THE AREA. THIS REPLACES AND EXTENDS THE PREVIOUS WARNING FOR CHASE COUNTY. LAT...LON 3815 9654 3814 9715 3840 9714 3852 9653 TIME...MOT...LOC 2155Z 003DEG 5KT 3836 9673 $$ DARMOFAL
2 follow-up statements
000 WWUS53 KICT 222210 SVSICT SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 509 PM CDT TUE JUL 22 2008 KSC017-115-222230- /O.CON.KICT.SV.W.0384.000000T0000Z-080722T2230Z/ MARION KS-CHASE KS- 509 PM CDT TUE JUL 22 2008 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR WESTERN CHASE AND CENTRAL MARION COUNTIES UNTIL 530 PM CDT... AT 507 PM CDT...A SEVERE THUNDERSTORM WAS REPORTED CAPABLE OF PRODUCING DAMAGING WINDS UP TO 60 MPH. THIS STORM WAS LOCATED NEAR ELMDALE...OR 10 MILES WEST OF COTTONWOOD FALLS...MOVING SOUTH AT 6 MPH. ANOTHER STORM WAS LOCATED 4 MILES NORTHWEST OF FLORENCE...AND IS CAPABLE OF WINDS OF 50 TO 60 MPH. THE SEVERE THUNDERSTORM WILL BE... 6 MILES NORTHEAST OF CEDAR POINT BY 530 PM CDT. IF YOU ARE IN THE PATH OF THIS STORM...PREPARE IMMEDIATELY FOR DAMAGING WINDS...LARGE HAIL...AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS. LAT...LON 3815 9654 3814 9715 3840 9714 3852 9653 TIME...MOT...LOC 2209Z 003DEG 5KT 3834 9673 $$ DARMOFAL
000 WWUS53 KICT 222222 SVSICT SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 521 PM CDT TUE JUL 22 2008 KSC017-115-222230- /O.CON.KICT.SV.W.0384.000000T0000Z-080722T2230Z/ MARION KS-CHASE KS- 521 PM CDT TUE JUL 22 2008 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR WESTERN CHASE AND CENTRAL MARION COUNTIES UNTIL 530 PM CDT... AT 516 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS CONTINUED TO TRACK A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS UP TO 60 MPH. THIS STORM WAS LOCATED NEAR ELMDALE...OR 11 MILES WEST OF COTTONWOOD FALLS...MOVING SOUTH AT 6 MPH. ANOTHER STORM WAS LOCATED 4 MILES NORTHEAST OF PEABODY...AND CAPABLE OF WINDS OF 50 TO 60 MPH. THE SEVERE THUNDERSTORM WILL BE... 6 MILES NORTHEAST OF CEDAR POINT BY 530 PM CDT. IF YOU ARE IN THE PATH OF THIS STORM...PREPARE IMMEDIATELY FOR DAMAGING WINDS...LARGE HAIL...AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS. LAT...LON 3815 9654 3814 9715 3840 9714 3852 9653 TIME...MOT...LOC 2221Z 003DEG 5KT 3832 9673 $$ DARMOFAL
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 22, 3:17 PM CDT, 1 hour 38 minutes earlier.
Area forecast discussion, Jul 22, 3:17 PM CDT, 1 hour 38 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 317 PM CDT TUE JUL 22 2008 .DISCUSSION... MAIN FORECAST CHALLENGE WILL BE PRECIP CHANCES THROUGH THE EXTENDED PERIODS. SYNOPSIS: CURRENTLY HAVE AN UPPER TROUGH ROTATING ACROSS THE GREAT LAKES REGION WITH ANOTHER UPPER DISTURBANCE LIFTING NORTHEAST ACROSS THE NORTHERN ROCKIES. THE SYSTEM TO OUR NE HAS ALLOWED A WEAK SURFACE BOUNDARY TO SLIDE INTO THE PLAINS WITH THIS FEATURE STRETCHING ACROSS CENTRAL KS THROUGH MISSOURI. TONIGHT-WED: A COMPLEX OF STORMS HAS BEEN TRACKING SOUTH ACROSS MO TODAY. THIS HAS ALLOWED SOME SUBSIDENCE TO SETTLE OVER EASTERN KS WHILE SOME TOWERING CU ARE DEVELOPING OVER WESTERN PORTIONS OF THE CWA. WITH AROUND 3000J/KG OF ML CAPE AND MINIMAL CAP...WILL WAIT AND MAKE LAST SECOND DECISION ON HOW TO PLACE PRECIP CHANCES FOR THIS EVENING-TONIGHT. THE UPPER WAVE OVER THE NORTHERN ROCKIES WILL START TO BREAK DOWN THE UPPER RIDGE OVER THE PLAINS ON WED. AS THIS OCCURS LEE TROUGHING WILL STRENGTHEN WHICH WILL ALLOW THE SURFACE BOUNDARY TO WASH OUT AND LIFT NORTH. WITH LACK OF SURFACE FOCUS AND UPPER SUPPORT...CONFIDENCE IS LOW WITH REGARDS TO PRECIP ON WED. THEREFORE WILL LEAVE DRY FOR NOW. WITH NO AIRMASS CHANGE EXPECTED TEMPS ON WED WILL TO BE FAIRLY SIMILAR TO TODAY...WITH NEAR 100 FOR SOUTH CENTRAL AND CENTRAL KS WITH LOW TO MID 90S OVER SE KS. WED NIGHT-FRI. UPPER FLOW WILL CONTINUE TO FLATTEN OUT OVER THE NORTHERN PLAINS THROUGH THESE PERIODS. CONFIDENCE IS HIGH THAT ELEVATED CONVECTION WILL DEVELOP WED NIGHT OVER EASTERN NE/WESTERN IA WHERE ISENTROPIC LIFT AND MOISTURE TRANSPORT ARE MAXIMIZED ALONG THE 315K SURFACE. THE COMPLEX OF STORMS THAT DEVELOP EARLY THU MORNING WILL DIVE SOUTHEAST ACROSS MO AND EASTERN KS DURING THE DAY THU. AT THIS TIME FEEL CONFIDENT ENOUGH IN THE BULK OF THE ACTIVITY STAYING EAST TO LEAVE PRECIP OUT. WEAK UPPER RIDGE WILL BUILD BACK INTO THE AREA ON FRI WITH UPPER ENERGY STRENGTHENING OVER ONTARIO. CONFIDENCE IS HIGH THAT ABOVE NORMAL TEMPS WILL REMAIN IN PLACE OVER THE ENTIRE AREA FOR BOTH THU AND FRI. SAT-TUE: THROUGH THESE PERIODS THE UPPER TROUGH IS EXPECTED TO PERSIST ACROSS ONTARIO/NORTHERN GREAT LAKES REGION. BOTH ECMWF AND GFS AGREE ON SLIDING A WEAK SURFACE COLD FRONT SOUTH INTO THE AREA FOR SUN-TUE. HOWEVER EVEN WITH A SURFACE BOUNDARY FLOATING AROUND...CONFIDENCE IS NOT THAT HIGH IN THE DEVELOPMENT OF PRECIP. THIS AFTERNOON WE HAVE A WELL DEFINED SURFACE FRONT TO OUR NORTH WITH VERY LITTLE IF ANY PRECIP. THEREFORE ADJUSTED POPS TO HIT THE MORE CLIMATOLOGICALLY FAVORED AREAS OF EASTERN KS...TAKING OUT PRECIP OVER PORTIONS OF SOUTH CENTRAL KS. LAWSON && .AVIATION... FOR THE 18Z TAF SUITE. MAINLY VFR CONDITIONS EXPECTED FOR MOST TAF SITES...WITH THE MAIN CONCERN BEING THIS AFTERNOON/EVENING NEAR THE KCNU TAF SITE. WILL KEEP SOME MID LEVEL CEILING MENTIONED IN THIS AREA...AS WANING CONVECTION STAYS JUST TO THE NORTH OF THIS AREA. WILL NOT INCLUDE A VCTS MENTION EITHER FOR NEAR KCNU...BUT COULD SEE THIS ADDED LATER. KETCHAM .PRELIMINARY POINT TEMPS/POPS... WICHITA-KICT 72 98 73 98 / 10 10 10 10 HUTCHINSON 71 99 73 100 / 20 10 10 10 NEWTON 72 98 73 98 / 20 10 10 10 ELDORADO 72 97 73 98 / 10 10 10 10 WINFIELD-KWLD 72 98 73 98 / 10 10 10 10 RUSSELL 70 99 71 101 / 20 10 10 10 GREAT BEND 70 100 71 100 / 20 10 10 0 SALINA 71 99 72 100 / 20 10 10 10 MCPHERSON 71 99 72 100 / 20 10 10 10 COFFEYVILLE 73 95 73 96 / 10 10 10 10 CHANUTE 71 94 72 96 / 10 10 10 10 IOLA 71 93 72 95 / 10 10 10 10 PARSONS-KPPF 72 95 73 96 / 10 10 10 10 && .ICT WATCHES/WARNINGS/ADVISORIES... NONE. &&
Hazardous weather outlook, Jul 22, 4:39 PM CDT, 16 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WICHITA KS 439 PM CDT TUE JUL 22 2008 KSZ032-033-047>053-067>072-082-083-091>096-098>100-231045- RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE- RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER- SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE- 439 PM CDT TUE JUL 22 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS... SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT A WEAK FRONTAL BOUNDARY WILL MOVE INTO THE AREA THIS AFTERNOON. A FEW STORMS WILL DEVELOP ALONG THIS FRONT LATE THIS AFTERNOON THROUGH THE EARLY EVENING HOURS...AFFECTING LOCATIONS ALONG AND NORTH OF A KINGMAN TO WICHITA TO PARSONS LINE. WHILE THE MAJORITY OF THE STORMS WILL BE STRONG WITH WINDS TO 50 MPH AND SMALL HAIL...A FEW MAY ATTAIN SEVERE THRESHOLDS WITH WINDS TO 60 MPH THE MAIN THREAT. ELSEWHERE...ANOTHER HOT DAY IS IN STORE WITH AFTERNOON HEAT INDICES REACHING THE 98 TO 103 DEGREE RANGE. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THE MAIN HAZARD WILL CONTINUE TO BE THE HEAT THIS WEEK WITH HEAT INDICES CLIMBING INTO THE 100 TO 105 DEGREE RANGE THROUGH FRIDAY. ANOTHER WEAK SURFACE BOUNDARY IS EXPECTED TO MOVE INTO THE CENTRAL PLAINS THIS WEEKEND INTO THE BEGINNING OF THE WORK WEEK. THUNDERSTORMS WILL BE POSSIBLE ALONG THIS FRONT SATURDAY NIGHT THROUGH MONDAY WITH SOME STRONG STORMS POSSIBLE. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT. && FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP COX/KETCHAM/LAWSON
In the hours before
Special weather statement, Jul 22, 4:25 PM CDT, 30 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 425 PM CDT TUE JUL 22 2008 KSZ053-222200- CHASE- 425 PM CDT TUE JUL 22 2008 ...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT WEATHER ALERT FOR CHASE COUNTY... AT 422 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING A STRONG THUNDERSTORM NEAR ELMDALE...OR 8 MILES NORTHWEST OF COTTONWOOD FALLS...AND WAS NEARLY STATIONARY. GUSTY OUTFLOW WINDS TO 50 MPH ARE POSSIBLE WITH THIS STORM. DARMOFAL
Special weather statement, Jul 22, 4:35 PM CDT, 20 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 435 PM CDT TUE JUL 22 2008 KSZ096-100-222200- LABETTE-NEOSHO- 435 PM CDT TUE JUL 22 2008 ...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT WEATHER ALERT FOR LABETTE AND NEOSHO COUNTIES... AT 432 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING A STRONG THUNDERSTORM 8 MILES NORTHWEST OF MCCUNE...OR 10 MILES NORTHEAST OF PARSONS. THIS STORM WAS NEARLY STATIONARY. WINDS TO 50 MPH ARE POSSIBLE WITH THIS STORM. DARMOFAL
Special weather statement, Jul 22, 4:38 PM CDT, 17 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 438 PM CDT TUE JUL 22 2008 KSZ052-222200- MARION- 438 PM CDT TUE JUL 22 2008 ...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT WEATHER ALERT FOR MARION COUNTY... AT 432 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING A STRONG THUNDERSTORM 5 MILES SOUTHWEST OF MARION...AND WAS NEARLY STATIONARY. WINDS TO 50 MPH ARE POSSIBLE WITH THIS STORM. DARMOFAL
The office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 22, 4:32 PM CDT | Severe Thunderstorm Warning | ICT | Chase | 28 min |
| Jul 22, 5:07 PM CDT | Severe Thunderstorm Warning | ICT | Labette, Neosho | 38 min |
| Jul 22, 5:14 PM CDT | Areal Flood Warning | ICT | Labette, Neosho | 4 hr |
| Jul 22, 5:29 PM CDT | Severe Thunderstorm Warning | ICT | Chase, Marion | 26 min |
| Jul 22, 5:43 PM CDT | Severe Thunderstorm Warning | ICT | Labette, Neosho | 19 min |
| Jul 22, 6:01 PM CDT | Areal Flood Warning | ICT | Chase | 5 hr |
| Jul 22, 6:20 PM CDT | Severe Thunderstorm Warning | ICT | Neosho | 40 min |
| Jul 22, 6:44 PM CDT | Severe Thunderstorm Warning | ICT | Sedgwick | 26 min |
| Jul 22, 6:57 PM CDT | Severe Thunderstorm Warning | ICT | Labette, Neosho | 33 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.